Alert archive / Arizona / Flash Flood Warnings in 2023
Flash Flood Warning 12, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at May 20, 2023, 5:30 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2023, 5:30 PM MST (00:30 UTC)
- Expired
- May 20, 2023, 8:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 35 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 0.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 243 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 3050 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
750
WGUS55 KVEF 210030
FFWVEF
AZC015-210330-
/O.NEW.KVEF.FF.W.0012.230521T0030Z-230521T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
530 PM PDT Sat May 20 2023
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
West Central Mohave County in northwestern Arizona...
* Until 830 PM MST.
* At 530 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the area from Willow Beach to Chloride in Mohave
County, AZ. Between 0.5 and 1 inch of rain has fallen. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Willow Beach, Dolan Springs, White Hills, Chloride, Golden Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Campers and hikers should avoid washes and low-lying areas and seek
higher ground.
&&
LAT...LON 3596 11473 3605 11447 3588 11426 3566 11430
3552 11427 3552 11416 3538 11406 3525 11413
3517 11433 3527 11459 3540 11462 3549 11468
3554 11466 3558 11468 3561 11465 3565 11469
3569 11468 3571 11470 3585 11470 3587 11466
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JA2 follow-up statements
676
WGUS75 KVEF 210228
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
728 PM PDT Sat May 20 2023
AZC015-210330-
/O.CON.KVEF.FF.W.0012.000000T0000Z-230521T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
728 PM MST Sat May 20 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MST THIS
EVENING FOR WEST CENTRAL MOHAVE COUNTY...
At 728 PM MST, Doppler radar indicated thunderstorms dissipated
before 630 pm over the area between Willow Beach and Chloride where
between 0.5 and 1 inch of rain fell over some sites. Flash flooding
is ongoing.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
normally dry washes and roads.
Some locations that will experience flash flooding include...
Willow Beach Road, White Hills Road, Chloride, and Golden Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Campers and hikers should avoid washes and low-lying areas and seek
higher ground.
&&
LAT...LON 3596 11473 3605 11447 3588 11426 3566 11430
3552 11427 3552 11416 3538 11406 3525 11413
3517 11433 3527 11459 3540 11462 3549 11468
3554 11466 3558 11468 3561 11465 3565 11469
3569 11468 3571 11470 3585 11470 3587 11466
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JA766
WGUS75 KVEF 210322
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
822 PM PDT Sat May 20 2023
AZC015-210332-
/O.EXP.KVEF.FF.W.0012.000000T0000Z-230521T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
822 PM MST Sat May 20 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 830 PM MST THIS EVENING FOR
WEST CENTRAL MOHAVE COUNTY...
Flood waters have receded from the heavy rain that occured prior to
6 pm between Willow Beach and Chloride and Golden Valley. Flooding
is no longer expected to pose a threat.
LAT...LON 3596 11473 3605 11447 3588 11426 3566 11430
3552 11427 3552 11416 3538 11406 3525 11413
3517 11433 3527 11459 3540 11462 3549 11468
3554 11466 3558 11468 3561 11465 3565 11469
3569 11468 3571 11470 3585 11470 3587 11466
$$
JAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at May 20, 1:46 PM MST, 3 hours 44 minutes earlier.
Area forecast discussion, May 20, 1:46 PM MST, 3 hours 44 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 146 PM PDT Sat May 20 2023 .SYNOPSIS...Expect another day of scattered afternoon and evening showers and thunderstorms across much of the region on Sunday before presistent troughing and dry southwesterly flow slowly scours out the moisture and brings an end to shower chances by Thursday. Above normal temperatures will continue until Wednesday before more seasonal temperatures overspread the area heading into the weekend. && .DISCUSSION...A shortwave moving into the Pacific Northwest on Sunday will act to nudge the persistent high pressure ridge east of us over the Intermountain Range. Although this signals the beginning a shifting weather pattern, highly anomalous moisture and weak to moderate instability remains in place resulting in another day of scattered afternoon and evening thunderstorms. Storm coverage is expected to be rather widespread with at least a slight chance in nearly every zone in our forecast area. Primary concerns will again be gusty winds and dangerous lightning. Based on the HREF, there should be plenty of sunshine to begin the day with forecast high temperatures remaining several degrees above normal. To begin the work week, the moisture profile is shifting with our southern areas seeing some drying in the mid-levels but still above what would be considered normal. The 150-250% of normal precipitable water values remain over our northern areas and these areas will continue to be under the threat of afternoon/evening thunderstorm activity. Some areas including the Western Mojave Desert and Colorado River Valley are forecast to see afternoon southerly breezes. By Tuesday, most areas will be dry and windy but a chance of showers continue across our far northern Nevada zones. Temperatures on Monday and Tuesday are forecast to approach the century mark in Las Vegas but the current probability of reaching 100 degrees at Harry Reid AP on either day is less than 10%. Wednesday through Saturday... A much quieter period is anticipated. There is a small but lingering chance of showers over parts of southcentral Nevada on Wednesday before dry conditions settle over our entire area Thursday through Saturday. Troughing influences over the western states will return temperatures to a more seasonal level late in the week with afternoon breezes continuing. && AVIATION...For Harry Reid...Very similar setup to yesterday. An easterly wind less than 10 kts will be favored through much of the afternoon with storms developing over the mountains north and west of the valley. Best time for minor to moderate impacts at the terminal from thunderstorms and resultant strong outflow gusts looks fall between 00Z-03Z. Gusts up to 35kts could occur, potentially warranting an AWW if so. Activity should dissipate around 03-04Z leading to partly cloudy skies and winds less than 10 kts overnight into Sunday morning. Another day of thunderstorm forecast over the higher terrain tomorrow which could bring gusty outflow winds to the valley once again in the late afternoon or early evening hours. For the rest of southern Nevada, northwest Arizona and southeast California...Isolated to scattered TSRA expected across the region this afternoon and evening, and again Sunday. All regional terminals can expect at least VCTS after 21Z both days, with possible outflow impacts as well, with gusts up to 30-35 kts, possibly 40+ kts not out of the question, but probability for that is low at any terminal. Coverage should wane significantly by the late evening, but wind direction confidence is very low due to remnant outflows expected to be prominent across the region. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION...Salmen AVIATION...Pierce For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, May 20, 4:20 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
420 PM PDT SAT MAY 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND GST 37 SW RACHEL 37.23N 116.16W
05/20/2023 M76 MPH NYE NV MESONET
AT 1545, ARL SORD STATION 38 RECORDED A
THUNDERSTORM WIND GUST OF 76 MPH.
0232 PM FLASH FLOOD 8 WSW MOUNTAIN PASS 35.44N 115.68W
05/20/2023 SAN BERNARDINO CA LAW ENFORCEMENT
AT 1432 PDT, CALIFORNIA HIGHWAY PATROL
REPORTED HEAVY RAINFALL WITH EROSION
OCCURRING ON BOTH SIDES OF THE FREEWAY. CIMA
ROAD WAS CLOSED DUE TO FLASH FLOODING. AT
LEAST ONE VEHICLE WAS STUCK IN A WASH WITH
WATER UP TO THE BOTTOM OF THE DOOR.
&&Local storm report, May 20, 4:45 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
445 PM PDT SAT MAY 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND GST 8 SSE MERCURY 36.55N 115.95W
05/20/2023 M64 MPH NYE NV MESONET
AT 1615 PDT, THE ARL SORD SENSOR LOCATED AT
AREA 5 NORTH RECORDED A THUNDERSTORM WIND
GUST OF 64 MPH FROM THE NNW.
&&
MSLocal storm report, May 20, 4:51 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
451 PM PDT SAT MAY 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND GST 13 N MERCURY 36.85N 115.95W
05/20/2023 M64 MPH NYE NV MESONET
AT 1615 PDT, THE ARL SORD SENSOR LOCATED AT
AREA 5 NORTH RECORDED A THUNDERSTORM WIND
GUST OF 64 MPH FROM THE NNW.
&&
MSLocal storm report, May 20, 5:29 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
529 PM PDT SAT MAY 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST 10 NW MERCURY 36.77N 116.10W
05/20/2023 M93 MPH NYE NV MESONET
AT 1700 PDT, THE ARL SORD SENSOR LOCATED AT
AREA 27 RECORDED A THUNDERSTORM WIND GUST OF
93 MPH FROM THE ESE.
&&
MSNearby
Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.